Tennessee, 2016Heavy Snow in Tennessee, February 12, 2016
February 12, 2016 · NWS MRX · 4 events in 2 counties and zones
During an extended period of predominant cold northwesterly flow across the Eastern United States, an upper level system moved across the Southern Appalachian Region producing snowfall amounts totaling less than three inches across most of the MRX forecast area. However, a few spots picked up slightly greater totals.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During an extended period of predominant cold northwesterly flow across the Eastern United States, an upper level system moved across the Southern Appalachian Region producing snowfall amounts totaling less than three inches across most of the MRX forecast area. However, a few spots picked up slightly greater totals.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 12, 6:40 AM EST, 20 minutes earlier.
Area forecast discussion, Feb 12, 6:40 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
640 AM EST FRI FEB 12 2016
.AVIATION...AN UPPER LEVEL DISTURBANCE WILL BRING SOME
PRECIPITATION...MOSTLY SNOW...TO TRI AND TYS TODAY. WILL KEEP
CONDITIONS VFR AT CHA FOR NOW...BUT WILL TAKE TYS BRIEFLY AS LOW AS
IFR AND TRI AS LOW AS LIFR IN THE HEAVIER SNOW. SOME IMPROVEMENT
LATE IN THE PERIOD.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
CAMPBELL-CLAIBORNE-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-
JEFFERSON-MORGAN-NORTHWEST CARTER-NORTHWEST COCKE-NORTHWEST
GREENE-SCOTT TN-SULLIVAN-UNION-WASHINGTON TN.
WINTER WEATHER ADVISORY UNTIL 4 AM EST SATURDAY FOR BLOUNT SMOKY
MOUNTAINS-COCKE SMOKY MOUNTAINS-JOHNSON-SEVIER SMOKY
MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-UNICOI.
VA...WINTER WEATHER ADVISORY UNTIL 4 AM EST SATURDAY FOR LEE-RUSSELL-
SCOTT-WASHINGTON-WISE.
&&Hazardous weather outlook, Feb 12, 3:36 AM EST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 AM EST FRI FEB 12 2016
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
336 AM EST FRI FEB 12 2016 /236 AM CST FRI FEB 12 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
A FAST MOVING WEAK SYSTEM WILL TRANSIT ACROSS THE AREA TODAY
BRINGING WITH IT ANOTHER ROUND OF LIGHT SNOW. SNOW SHOWERS WILL
LINGER INTO TONIGHT...ESPECIALLY OVER THE NORMALLY FAVORED HIGHER
TERRAIN AREAS. LIGHT SNOW ACCUMULATIONS WILL POSSIBLE MAINLY NEAR
AND NORTH OF THE INTERSTATE 40 CORRIDOR. IN ADDITION...WIND CHILL
VALUES WILL BE QUITE LOW ACROSS THE HIGHER ELEVATIONS OF THE
NORTHEAST TENNESSEE MOUNTAINS AND THE SMOKY MOUNTAINS BY LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ANOTHER STRONGER STORM SYSTEM WILL MOVE INTO THE AREA LATE SUNDAY
NIGHT THROUGH MONDAY NIGHT. WITH ARCTIC AIR IN PLACE ACROSS THE
REGION...WIDESPREAD ACCUMULATING SNOWFALL WILL BE POSSIBLE. AS
TEMPERATURES WARM ON MONDAY...SNOW COULD MIX WITH RAIN...FREEZING
RAIN...AND SLEET...BEFORE CHANGING ENTIRELY TO SNOW MONDAY
NIGHT...ESPECIALLY ALONG THE EAST TENNESSEE MOUNTAINS WHERE
SIGNIFICANT SNOWFALL ACCUMULATIONS ARE POSSIBLE BY TUESDAY MORNING.
SPECIFIC FORECAST DETAILS REGARDING PRECIPITATION AMOUNTS...TYPE...
AND THE TIMING ARE VERY UNCERTAIN AT THIS TIME.
PLEASE STAY INFORMED AND UP TO DATE ON THE LATEST FORECAST
INFORMATION REGARDING THIS POTENTIAL WINTER STORM...PARTICULARLY IF
YOU HAVE TRAVEL PLANS THIS HOLIDAY WEEKEND!
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS MAY BE NEEDED TODAY AND TONIGHT...AND AGAIN ON
MONDAY AND MONDAY NIGHT.
Heavy Snow, Northwest Cocke
- When
- February 12, 7:00 AM EST to 2:00 PM EST
- Where
- Northwest Cocke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
Three inches of snow was reported four miles east of Newport.
Heavy Snow, Northwest Greene
- When
- February 12, 7:00 AM EST to 3:00 PM EST
- Where
- Northwest Greene forecast zone
- Reported by
- Public
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Three inches of snow was reported at Greeneville.
Heavy Snow, Northwest Cocke
- When
- February 12, 7:00 AM EST to 2:00 PM EST
- Where
- Northwest Cocke forecast zone
- Reported by
- Social Media
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
Three and a half inches of snow was reported at Newport.
Heavy Snow, Northwest Greene
- When
- February 12, 7:00 AM EST to 3:00 PM EST
- Where
- Northwest Greene forecast zone
- Reported by
- Social Media
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Three and a half inches of snow was reported at Tusculum.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, February 12 to 13, 20162 deaths · 8 events
- Lake-Effect Snow in New York, February 12 to 13, 2016$51,000 · 4 events
- Winter Weather in North Carolina, February 12, 201610 events
- Dense Fog in California, February 12 to 13, 20169 events
- Winter Weather in Tennessee, February 12, 20167 events
- Winter Storm in North Carolina, February 12, 20167 events
- High Surf in California, February 12 to 14, 20166 events
- Lake-Effect Snow and Winter Weather in Michigan, February 12 to 13, 20164 events
- Blizzard in Alaska, February 12 to 14, 20164 events
- Heavy Rain in Idaho, February 12 to 19, 20163 events
- Winter Weather in Virginia, February 12, 20163 events
- Heavy Snow in Maine, February 12 to 14, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617344, 617346, 617348, 617350.